Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 278, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Nov 12, 2003, 4:38 PM EST for Allen County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2003, 4:38 PM EST (21:38 UTC)
- Expired
- Nov 12, 2003, 5:15 PM EST
- In force
- 37 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Allen County, OH
The radar
The Northern Indiana radar (KIWX), 148 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 12, 1:50 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 122138 SVRIWX OHC003-122215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 438 PM EST WED NOV 12 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN OHIO * UNTIL 515 PM EST * AT 438 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF FORT SHAWNEE...MOVING EAST AT 50 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... LIMA CAIRO LAFAYETTE BEAVERDAM HARROD SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4084 8431 4058 8429 4063 8385 4088 8387
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 3:26 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Nov 12, 3:26 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 326 PM EST WED NOV 12 2003 .SHORT TERM... TONIGHT A LOW PRESSURE CENTER WILL BE MOVING EASTWARD THROUGH THE NORTHERN GREAT LAKES AND WILL BE MOVING FURTHER EASTWARD ON THURSDAY AS HIGH PRESSURE BUILDS IN. THE PRESSURE GRADIENT AROUND THE LOW TONIGHT WILL BE TIGHT WHICH WILL CAUSE SUSTAINED WINDS TONIGHT TO BE STRONG (INTO THE 30 MPH RANGE) AND FOR GUSTS TO GET INTO THE 40S. THE WINDS WILL BEGIN TO RELAX LATER TOMORROW AS THE PRESSURE GRADIENT WEAKENS WITH THE INCOMING HIGH PRESSURE. THEREFORE WENT WITH A WIND ADVISORY FOR OUR ENTIRE CWA TONIGHT. TEMPERATURES WILL BE DROPPING INTO THE LOW 30S FOR TONIGHT WHICH WILL SET UP THE NORTHERN PART OF OUR CWA FOR SNOW. WEST TO NORTHWEST WINDS WILL KEEP THE LAKE EFFECT SNOW CONFINED TO OUR NORTHERN SECTION. DELTA TS WILL ALSO BE AROUND 20 FOR TONIGHT AND THURSDAY. HUMIDITY TIME HEIGHTS ALSO SHOWING GOOD LOW LEVEL MOISTURE. BML && .LONG TERM... LES SHOULD QUICKLY END THURSDAY NIGHT WITH LOW LEVELS RAPIDLY DRYING OUT AFTER 00Z FRI AS SFC RIDGING BUILDS INTO THE AREA. WILL EXTEND CHANCE OF SHSN INTO THE EVENING FOR LAKE EFFECT COUNTIES THEN DRY FCST ENTIRE CWA REST OF THE NIGHT. THIS DRIER LOW LEVEL AIR WILL SEND DEWPOINTS DOWN INTO THE TEENS ACROSS THE SOUTHERN PORTION OF THE CWA. WITH CLEARING SKIES AND DIMINISHING WINDS EXPECT TEMPS TO DROP DOWN INTO L20S AND WILL GO AOB MAV NUMBERS. SFC RIDGE THEN SETTLES IN OVER TN VALLEY FRI AND BRING FAIR BUT COOL WX TO THE AREA. UPPER LEVEL DISTURBANCE COMING ACROSS THE NORTHERN PLAINS FRI NITE WILL BRING CLOUDS BACK INTO THE AREA AND THEN A CHANCE OF RAIN AGAIN SAT AS THE SYSTEM MOVES ACROSS GREAT LAKES REGION. SFC HIGH MEANWHILE WILL REMAIN ANCHORED OVER THE SE US AND MID ATLANTIC REGION ALLOWING FOR A GRADUAL MODERATION IN TEMPS BACK CLOSE TO NEAR NORMAL BY SUNDAY. NEXT SYSTEM THEN TO MOVE INTO THE REGION ON MON AND TUE BRINGING ANOTHER CHANCE FOR RAIN. SFC AND UPPER LOW END UP OVER EASTERN CANADA BY WED LEAVING OUR AREA IN NW FLOW BEHIND SYSTEM. THIS COULD PROVIDE A CHANCE FOR LES BUT WILL LEAVE FCST DRY FOR TIME BEING. JAL && .AVIATION... IFR TO MVFR CEILINGS STILL GOING ON AT SBN AND FWA. THE FOG HELD ON FOR AWHILE THIS MORNING BUT HAS FINALLY MOVED ON. LOW CEILINGS WILL HANG AROUND SBN FOR A BIT...BUT THEN THERE IS A SMALL DRY SLOT TO THE WEST WITH NO CEILING. THIS WILL FIRST ROTATE IN SBN FOR A BIT AND THEN FWA BEFORE MORE LOW LEVEL WRAP AROUND CLOUDS MOVE IN. LEFT THE TAFS BKN AS THIS DRY SLOT WILL NOT LAST LONG IF IT DOESNT GET CLOSED UP BEFORE GETTING TO EITHER AIRPORT. POTENTIAL FOR SOME THUNDERSTORMS AT FWA THIS AFTERNOON...BUT NOTHING HAS DEVELOPED AS OF YET. THINGS WILL BECOME WINDY AT BOTH SBN AND FWA TODAY AND TONIGHT AS THE TIGHTLY WRAPPED LOW MOVES THE TIGHTER PRESSURE GRADIENT INTO THE AREA. GUSTS COULD GET UP TO 40MPH. BML && .IWX...WATCHES/WARNINGS/ADVISORIES... IN...WIND ADVISORY FOR TONIGHT FOR ZONES INZ003>009...INZ012>018... INZ020...INZ022>027...INZ032>034. MI...WIND ADVISORY FOR TONIGHT FOR ZONES MIZ077>081. OH...WIND ADVISORY FOR TONIGHT FOR ZONES OHZ001>002...OHZ004>005... OHZ015>016...OHZ024>025. &&
Hazardous weather outlook, Nov 12, 4:55 AM EST, 11 hours 43 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-131000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 455 AM EST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE TODAY. THE STORM PREDICTION CENTER HAS INCLUDED ALL OF NORTHWEST OHIO AND PARTS OF CENTRAL LOWER MICHIGAN IN A MODERATE RISK FOR SEVERE THUNDERSTORMS. THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEST OF THIS MODERATE RISK...AND EAST OF A LINE FROM DOWAGIAC MICHIGAN...TO SOUTH BEND AND LOGANSPORT INDIANA. A POTENT COLD FRONT WITH VERY STRONG WINDS ALOFT WILL MOVE ACROSS THE AREA TODAY. CONDITIONS ARE MARGINAL FOR THUNDERSTORM DEVELOPMENT. HOWEVER...IF THUNDERSTORMS CAN DEVELOP...THEY WILL LIKELY BECOME SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT BUT DUE TO THE STRONG WIND SHEAR...ISOLATED TORNADOES ARE ALSO POSSIBLE. ADDITIONAL HAZARDS INCLUDE DENSE FOG THIS MORNING AND SNOW SHOWERS TONIGHT. SOME SMALL ACCUMULATIONS ARE POSSIBLE LATE TONIGHT ACROSS EXTREME NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN... LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO THURSDAY MORNING. SOME ACCUMULATIONS UP TO 2 INCHES WILL BE POSSIBLE WITH HEAVIER BANDS OVER EXTREME NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS MORNING AND THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Nov 12, 4:33 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
433 PM EST WED NOV 12 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM DUPONT OH 0.88 INCH HAIL
11/12/03 PUTNAM REPORTED BY TRAINED
SPOTTER.
TTLocal storm report, Nov 12, 4:36 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
436 PM EST WED NOV 12 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 2 N HAVILAND OH TSTM WND DMG
11/12/03 PAULDING CONSTRUCTION TRAILERS BLOWN
OVER AT WAYNE TRACE HIGH
SCHOOL. REPORTED BY
EMERGENCY MANAGEMENT.
TTThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 4:26 PM EST | Severe Thunderstorm Warning | IWX | Putnam | 34 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.